[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.172.195.82. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 1964

Spinal Epidural Hematoma During Anticoagulant Therapy: Report of Two Cases

Author Affiliations

KANSAS CITY, MO

Clinical Instructor in Medicine, University of Kansas Medical School, Fellow of the American College of Cardiology (Dr. Spurny); Clinical Instructor in Radiology, University of Kansas Medical School, Fellow of the American College of Radiology (Dr. Rubin); Associate Clinical Professor of Medicine, University of Kansas Medical School, Fellow of the American College of Physicians (Dr. Wolf).; From the departments of medicine, radiology, and neurosurgery, Menorah Medical Center.

Arch Intern Med. 1964;114(1):103-107. doi:10.1001/archinte.1964.03860070149019
Abstract

Spinal epidural hematomas have been recognized since the late 19th century as a rare cause of rapidly developing spinal cord compression. While this entity has been reported to occur spontaneously in blood dyscrasias, it has been observed recently in the treatment of cardiovascular diseases following the administration of anticoagulants.

In a review of the literature, we have been able to find only 43 cases of spontaneous epidural hematoma, eight of which were associated with anticoagulant therapy.

The omission of this condition in recent standard neurological textbooks seems to justify this report of two additional cases since prompt recognition and surgical intervention are essential in minimizing neurological sequelae.

Report of Cases 

Case 1.  —A 67-year-old woman with known hypertensive disease was admitted to the Menorah Medical Center, Dec 24, 1956, with a complaint of chest pain. An electrocardiogram on admission showed evidence of an acute myocardial infarction. The patient was treated

×